Funnel Cloud, Garfield
- When
- July 30, 3:15 PM MST
- Where
- Garfield County, 21.43 mi N of Allen
- Reported by
- Public
- Coordinates
- 39.890, -107.120
A funnel cloud was spotted roughly in the vicinity of West Mountain in a remote area northwest of Eagle.
The prolonged North American Monsoon pattern prevailed across western Colorado with abundant moisture present as precipitable water values trended to 170% of normal. Additionally, morning sunshine allowed the atmosphere to rapidly destabilize over the higher terrain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The prolonged North American Monsoon pattern prevailed across western Colorado with abundant moisture present as precipitable water values trended to 170% of normal. Additionally, morning sunshine allowed the atmosphere to rapidly destabilize over the higher terrain. As a result, another round of strong thunderstorms developed across the region. One storm in Garfield County produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 30, 1:52 PM MST, 1 hour 23 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Junction CO
252 PM MDT Fri Jul 30 2021
.SHORT TERM...(Tonight through Saturday night)
Issued at 251 PM MDT Fri Jul 30 2021
Thunderstorms began to fire over higher terrain just after midday
with cells forming over the eastern Tavaputs and Uncompahgre
Plateaus, the Flat Tops, Grand Mesa and San Juan Mountains. The
12Z/Friday sounding at GJT held 1.16" precipitable water which
is up about 0.1" from yesterday. This moisture, which is around
170 percent of normal for this time of year, combined with morning
sunshine has caused the atmosphere to rapidly destabilize over
higher terrain. Several hours remain before peak heating so expect
storms to expand in areal coverage and increase in intensity
throughout the remainder of the afternoon. Given moisture depth
expect slowly northward propagating storms will be capable of
generating heavy to torrential downpours along with small hail.
CAMS and operational model runs continued to favor greater storm
coverage over western Colorado with reduced activity over eastern
Utah compared to Thursday. Expect storms will initially remain
anchored to higher terrain in the absence of any significant
dynamic lifting mechanism before moving off later this afternoon
into the evening as diurnal circulations break down and outflows
generate additional cells. Models suggest nocturnal convection is
likely to persist, mainly over the central and northern Colorado
mountains, well into the early morning hours.
The scenario remains much the same on Saturday, though high
pressure will recenter overhead which is expected to result in
slower moving storms. This, in turn, points to an increased
potential for flash flooding along with mud and debris slides in
steep terrain as moisture levels will be largely unchanged.
Convergence along the Divide resulting from an increased easterly
component in flow over the eastern Colorado plains favors another
active day over the Colorado high country and adjacent valleys,
though rainfall in lower elevations will likely hold off until
later in the afternoon. The higher terrain of eastern Utah will
also see thunderstorms throughout the the afternoon, though with
less coverage. After an active evening, nocturnal convection
again likely, but models suggest less coverage than tonight.
Temperatures will continue to trend down and will run several
degrees below seasonal norms.
.LONG TERM...(Sunday through Friday)
Issued at 251 PM MDT Fri Jul 30 2021
Slight changes will begin to set in to the overall weather pattern
on Sunday, however the effective weather over eastern Utah and
western Colorado will remain largely unchanged until midweek. The
summertime monsoon high pressure system that has resulted in an
extended period of active weather for the Four Corners region will
become suppressed to the south toward the Gulf Coast. A large
trough pushing through the central plains will act to squeeze the
band of monsoon moisture westward, while at the same time a broad
trough will move eastward toward the Pacific coast. This squeeze-
play pattern will focus the south-to-north moving plume of
moisture over the Four Corners each day from Sunday through
Monday/Tuesday. Small- scale differences in day-to-day weather
will be hard to predict at this range, however for now it appears
as though Sunday and Monday appear most active over the western
slope. By Wednesday, a push of drier air from the west/northwest
will help to finally suppress the monsoonal plume, resulting in a
drier day. All global models seem to favor this pattern shift by
Wednesday, and forecast confidence is moderate to high at this
time. Isolated afternoon convection will still develop in the
higher terrain on Wednesday through Friday, however PWAT values
and surface dewpoints drop notably by that time. The decrease in
moisture will result in an increase in temperatures, with
afternoon highs starting off below normal early in the week and
rising to above normal values by the end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1136 AM MDT Fri Jul 30 2021
Isolated thunderstorms have already initialized before the top of
the hour across the Sawatch Mountains. Expect this activity to
expand atop all other ranges across the Western Slope within the
next hour with widespread showers and thunderstorms blossoming by
mid- afternoon. For terminals, this means VCTS for every TAF site
in western Colorado for several hours this afternoon, with
periodic MVFR conditions due to CIGS/VIS under passing storms. In
addition, stronger thunderstorms will be capable of producing
heavy rain, frequent lightning, and gusty outflow winds well into
evening hours. Storm coverage decreases after sunset, however,
isolated to scattered storms will linger overnight along
unresolved outflow boundaries drifting north-northwest. Conditions
improve by sunrise before convection redevelops Saturday
afternoon.
&&
.HYDROLOGY...
Issued at 251 PM MDT Fri Jul 30 2021
Areas of heavy rainfall are likely across the area over the next
several days. Places that have had multiple rounds of rainfall
will be more susceptible to flooding. Deep moisture will continue
to surge northward with the focus shifting more towards western
Colorado today through the weekend. A Flash Flood Watch remains in
effect from 11 am MDT until midnight MDT tonight for the western
Colorado mountains and upper Colorado River valley, which includes
the Grizzly Creek and Lake Christine burn areas. In addition, a
Flash Flood Watch remains in effect Saturday as well for the same
zones and with the same timing as the threat for heavy rain and
flash flooding potential remains largely unchanged, if not
higher.
Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Additional Flash Flood Watches may be needed so please stay up to
date on the latest forecast.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ004-008>010-
012-013-018-019.
Flash Flood Watch from Saturday morning through Saturday evening
for COZ004-008>010-012-013-018-019.
UT...None.
&&
SHORT TERM...NL
LONG TERM...MAC
AVIATION...ERW
HYDROLOGY...TGJTHazardous Weather Outlook National Weather Service Grand Junction CO 453 AM MDT Fri Jul 30 2021 COZ001>014-017>023-UTZ022>025-027>029-311100- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 453 AM MDT Fri Jul 30 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Another round of widespread showers and thunderstorms expected today with the focus shifting more over western Colorado for the best potential for heavy rain and flash flooding. Monsoon moisture will remain entrenched over the region with storm activity continuing into the overnight hours. Expect heavy rain, frequent lightning, gusty outflow winds to 40 kts and small hail with stronger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily widespread to numerous showers and thunderstorms can be expected each day through early next week, with monsoon moisture entrenched across the area. Moderate to heavy rain, gusty winds and lightning will be the primary threats with storms. A downturn is possible mid to late next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1159 AM MDT FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HEAVY RAIN 8 NW MAESER 40.56N 109.69W
07/30/2021 M1.50 INCH UINTAH UT PUBLIC
RAIN FELL IN AROUND 20 MINUTES.
&&
NLSpecial Weather Statement
National Weather Service Grand Junction CO
209 PM MDT Fri Jul 30 2021
COZ002-005-013-302045-
Flat Tops CO-Upper Yampa River Basin CO-Central Yampa River Basin CO-
209 PM MDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROUTT COUNTY UNTIL
245 PM MDT...
At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Oak Creek moving northeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Routt
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4022 10711 4024 10718 4032 10728 4048 10722
4034 10695
TIME...MOT...LOC 2009Z 211DEG 10KT 4031 10712
ERWSpecial Weather Statement National Weather Service Grand Junction CO 222 PM MDT Fri Jul 30 2021 COZ002-004-005-013-302100- Flat Tops CO-Upper Yampa River Basin CO- Elkhead and Park Mountains CO-Central Yampa River Basin CO- 222 PM MDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROUTT COUNTY UNTIL 300 PM MDT... At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Hayden, moving north at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hayden, Milner and Tow Creek. This includes U.S. Highway 40 in Colorado between mile markers 106 and 122. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4028 10702 4029 10726 4059 10732 4062 10699 TIME...MOT...LOC 2021Z 170DEG 18KT 4040 10716 15
Special Weather Statement National Weather Service Grand Junction CO 223 PM MDT Fri Jul 30 2021 UTZ024-025-302115- Eastern Uinta Basin UT-Tavaputs Plateau UT- 223 PM MDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UINTAH COUNTY UNTIL 315 PM MDT... At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 40 miles southwest of Dinosaur, moving northeast at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Uintah County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3963 10939 3972 10954 3996 10937 3980 10908 TIME...MOT...LOC 2023Z 210DEG 7KT 3974 10940 15
Special Weather Statement
National Weather Service Grand Junction CO
348 PM MDT Fri Jul 30 2021
COZ010-302230-
Gore and Elk Mountains/Central Mountain Valleys CO-
348 PM MDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PITKIN COUNTY UNTIL 430
PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aspen, moving northwest at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Aspen, Snowmass Village and Woody Creek.
This includes Colorado 82 between mile markers 34 and 38.
LAT...LON 3911 10683 3908 10696 3919 10710 3927 10700
3928 10688
TIME...MOT...LOC 2148Z 152DEG 5KT 3914 10693
CharnickSpecial Weather Statement National Weather Service Grand Junction CO 357 PM MDT Fri Jul 30 2021 COZ002-013-302245- Flat Tops CO-Central Yampa River Basin CO- 357 PM MDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO BLANCO COUNTY UNTIL 445 PM MDT... At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Meeker, moving northeast at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Rio Blanco County between Meeker and Buford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3985 10776 3990 10789 4009 10780 4001 10758 TIME...MOT...LOC 2157Z 211DEG 8KT 3993 10776 15
The Grand Junction radar (KGJX), 131 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was spotted roughly in the vicinity of West Mountain in a remote area northwest of Eagle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965534.